Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS North Platte, NE

May 24, 2018Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2018, 8:38 PM CDT for Keya Paha County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 8:38 PM CDT (01:38 UTC)
Expired
May 24, 2018, 9:14 PM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KLBF 250138
SVRLBF
NEC103-250230-
/O.NEW.KLBF.SV.W.0073.180525T0138Z-180525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
838 PM CDT THU MAY 24 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Keya Paha County in north central Nebraska...

* Until 930 PM CDT.

* At 838 PM CDT, a severe thunderstorm was located near Wewela, or 7
  miles north of Springview, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burton, Nets Peak and Mills. 

This includes the following highways...
 Highway 183 between mile markers 214 and 225.
 Highway 12 between mile markers 52 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9934 4283 9983 4300 9982 4299 9933
TIME...MOT...LOC 0138Z 262DEG 15KT 4293 9973 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
525 
WWUS53 KLBF 250204
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
904 PM CDT THU MAY 24 2018

NEC103-250230-
/O.CON.KLBF.SV.W.0073.000000T0000Z-180525T0230Z/
Keya Paha NE-
904 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KEYA PAHA COUNTY...

At 904 PM CDT, a severe thunderstorm was located 12 miles northeast
of Springview, or near Burton, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burton, Nets Peak and Mills. 

This includes the following highways...
 Highway 183 between mile markers 214 and 126.
 Highway 12 between mile markers 53 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9934 4283 9977 4300 9966 4299 9933
TIME...MOT...LOC 0204Z 272DEG 19KT 4292 9955 

HAIL...1.00IN
WIND...<50MPH
 
$$

Snively
058 
WWUS53 KLBF 250214
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
914 PM CDT THU MAY 24 2018

NEC103-250224-
/O.CAN.KLBF.SV.W.0073.000000T0000Z-180525T0230Z/
Keya Paha NE-
914 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEYA PAHA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 4282 9934 4283 9977 4300 9966 4299 9933
TIME...MOT...LOC 0213Z 262DEG 15KT 4293 9949 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:58 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 24, 5:58 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
558 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 334 PM CDT Thu May 24 2018

Local radar display shows weak thunderstorms occurring roughly
from Brewster to Lake Andes with infrequent cloud to ground
lightning. Latest water vapor imagery shows shortwave trough
tracking east over far southeast WY/far western NE Panhandle/north
central-northeast CO into western NEB. Latest surface analysis
shows surface trough and associated wind shift extending from
northwest KS across western NEB to south central SD.

Rest of today, outside of ongoing convection, potential
continues for isolated showers and thunderstorms across portions
of southwest NEB to north central NE, mainly in the late
afternoon-evening time frame. The threat for strong to severe
storms remains roughly confined to the southeastern-third of the
local forecast area with the surface trough evolving eastward
through the evening. Decent mid-level lapse rates in place with
moderate MLCAPE, limited CIN, and modest deep layer vertical wind
shear, about 20-30 kts. As such, an isolated strong-severe storm
cannot be ruled out late today-evening with wind and hail the
primary threats.

.LONG TERM...(Friday night through Thursday)
Issued at 334 PM CDT Thu May 24 2018

Primary sensible weather concerns revolve around thunderstorm
chances Sunday-Thursday, largely in the afternoon and evening
timeframe. Otherwise, warming temperatures peak on Saturday with
highs in the lower to mid 90s, about 16-20 degrees above
seasonable values. Thereafter, highs remain above-normal but are
forecast in the 80s Monday-Thursday.

Highly amplified large scale pattern in place early Friday night
with an trough and closed low moving east across the West Coast.
By early Saturday the closed low will be positioned near the
Sierras/western Great Basin and an upper-level ridge will extend
from the Southern High Plains to southern Saskatchewan. Overall,
little change in the large scale pattern through Sunday with the
closed low filling in over the Central Great Basin and the ridge
positioned more so over the central CONUS. Abundant insolation
Saturday combined with deep mixing and 850 hPa temperatures well-
above average compared to SPC Sounding climo should promote highs
16-20 degrees above seasonable values, lower-mid 90s. Similarly
hot conditions are expected Sunday, albeit there will be some more
sky cover (mostly-partly sunny). In addition, a weak disturbance
will lift from CO northeastward across the Central High Plains.
Meanwhile, there will be a sharpening lee-side low and trough near
the Front Range Sunday. Decent convective thunderstorm parameter
space setting up including steep mid-level lapse rates and
moderate MU/ML CAPE. Deep later shear around 25-40 kts supportive
of multicells and some supercells. Thus isolated strong to severe
thunderstorms possible.

Largely unsettled conditions expected Monday through Wednesday
with chances for showers and thunderstorms, best chances late
Monday-early Tuesday time frame. A stronger mid-level shortwave
trough arrives Monday night and rotates across the Central High
Plains promoting increased chances with at least isolated strong
to severe thunderstorms possible. In addition, decent moisture in
place and forecast precipitable water values well-above average
suggest possible locally heavy rainfall concerns Monday night.
Meanwhile, temperatures are expected to continue to read above
seasonable normal values, but generally only by 5-10 degrees at
this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 557 PM CDT Thu May 24 2018

Some cumulus clouds remain near the KVTN terminal early this
evening, with a small chance a brief shower or thunderstorm could
still develop during the next few hours. Otherwise, expecting
very little shower or thunderstorms this evening across western
Nebraska. After midnight, expecting mainly clear skies, which
will continue into Friday. light southwest this evening will
become light west to northwest on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 24, 3:25 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Thu May 24 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Thu May 24 2018 /225 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will affect portions of southwest and
north central Nebraska this afternoon and evening mainly east of
a line from Wellfleet to Burton. A few of the storms could be
strong to severe with severe storms capable of damaging winds and
hail up to quarter size.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorms are possible each afternoon and evening
from Sunday through Wednesday. Stay tuned to later forecasts
regarding severe weather potential as confidence is relatively low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, May 24, 4:04 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
404 PM CDT THU MAY 24 2018

NEZ007-010-242145-
Holt NE-Boyd NE-
404 PM CDT THU MAY 24 2018

...SPECIAL WEATHER STATEMENT...

At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynch to near Atkinson. Movement was east
at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Spencer, Atkinson, Lynch, Gross, Bristow, Monowi, Scottville, Redbird
State Wildlife Management Area, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.

This includes the following highways...
 Highway 20 between mile markers 283 and 292.
 Highway 281 between mile markers 188 and 219.
 Highway 12 between mile markers 114 and 135.

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4251 9831 4250 9918 4300 9864 4300 9850
TIME...MOT...LOC 2104Z 248DEG 27KT 4290 9845 4261 9898

Kulik
Special weather statement, May 24, 7:12 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
712 PM CDT THU MAY 24 2018

NEZ005-006-008-250100-
Brown NE-Eastern Cherry NE-Keya Paha NE-
712 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles east of Valentine, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norden and North River Trail.

This includes Highway 12 between mile markers 21 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4283 10033 4296 10019 4298 9983 4270 9997
TIME...MOT...LOC 0011Z 273DEG 15KT 4286 10016

Roberg
Local storm report, May 24, 8:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     15 ESE VALENTINE        42.79N 100.28W
05/24/2018                   CHERRY             NE   PUBLIC

            MULTIPLE REPORTS AND PICTURES OF FUNNEL CLOUD RECEIVED.

&&

JURGENSEN
Special weather statement, May 24, 8:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
828 PM CDT THU MAY 24 2018

NEZ006-250215-
Keya Paha NE-
828 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEYA PAHA COUNTY
UNTIL 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wewela, or 7 miles north of Springview, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springview, Burton, Nets Peak, Mills and Brocksburg.

This includes the following highways...
 Highway 183 between mile markers 214 and 225.
 Highway 12 near mile marker 40, between mile markers 46 and 49, and
between mile markers 52 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4285 9926 4282 9986 4300 9989 4300 9926
TIME...MOT...LOC 0128Z 254DEG 28KT 4293 9975

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 24, 7:46 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha44 min
May 24, 8:28 PM CDTSpecial Weather StatementLBFKeya Paha47 min
May 24, 8:28 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
May 24, 9:22 PM CDTSpecial Weather StatementLBFKeya Paha38 min
May 24, 10:00 PM CDTSpecial Weather StatementLBFBoyd45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.